Illinois, 2016

Hail in Illinois, April 21, 2016

April 21, 2016 · NWS ILX · 4 events in 3 counties and zones

Low pressure tracking across central Illinois triggered widely scattered strong to severe thunderstorms during the late afternoon and evening of April 21st. Hail stones as large as ping-pong balls were reported in Bellflower in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking across central Illinois triggered widely scattered strong to severe thunderstorms during the late afternoon and evening of April 21st. Hail stones as large as ping-pong balls were reported in Bellflower in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 21, 1:42 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 21, 1:42 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
242 PM CDT THU APR 21 2016

.SHORT TERM...(Tonight)
ISSUED AT 242 PM CDT Thu Apr 21 2016

Large upper level low centered over SE Iowa this afternoon expected
to slowly make its way through the Midwest this evening.  The low is
associated with enough cold air aloft and general lift to result in
some hail for the thunderstorms as they continue through the late
afternoon and early evening.  So far, majority of hail reports have
been pea sized with moderate rain and lightning.  Another round of
showers and thunderstorms are developing invof the Miss River Valley
against western Illinois and this trend will be able to continue
through midnight until the upper low moves out to the N and E, with
winds becoming more northerly and drier air slowly working into the
region behind the system.

&&

.LONG TERM...(Friday through Thursday)
ISSUED AT 242 PM CDT Thu Apr 21 2016

Morning upper air and moisture channel/ir satellite imagery showed
closed off upper low center over west central IA, with vort spokes
rotating to the east around the low. Loop into the afternoon has
shown vort max with upper low rotating to the ESE toward west
central IL, in pretty good agreement with model output.

Expect upper low to track to east overnight, dragging precipitaton
with it. Cooler air in region for start of weekend. However, next
system moves into the plains Sunday, with the result being southerly
flow over MS river valley and warmer conditions for IL. weak low and
frontal system drags into the region for Sunday night into
Monday night, bringing chance of storms.

The better chance for convection still appears to be for Wednesday,
as a significant short wave moves out of the southwest US into the
central plains. Models are a little different in the 12z run on the
strength of the low and frontal zone. This system will bare watching
through the weekend, with the potential for significant storms in
the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 101 PM CDT Thu Apr 21 2016
No major changes to the forecast overall. Upper low nearby
triggering afternoon showers and thunderstorms for Central
Illinois. Will be amending shortly to put in some thunder activity
in the near term for PIA and SPI. Will delay a bit to tempo other
terminals until a more immediate threat. But VCTS through the
afternoon.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Goetsch
AVIATION...HJS
Hazardous weather outlook, Apr 21, 2:31 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT THU APR 21 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-221100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
331 PM CDT THU APR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING.
SOME OF THE STRONGER STORMS MAY CONTAIN HAIL...POTENTIALLY UP TO 1
INCH DIAMETER IN ISOLATED STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY
NIGHT AND AGAIN ON WEDNESDAY. EARLY INDICATIONS ARE THERE MAY BE A
SEVERE WEATHER THREAT WITH THE THUNDERSTORMS WEDNESDAY INTO
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McLean

When
April 21, 4:05 PM CST to 4:20 PM CST
Where
McLean County, Bellflower
Measured
1.5 in hail
Reported by
Public
Coordinates
40.330, -88.520

Hail, Champaign

When
April 21, 4:11 PM CST to 4:16 PM CST
Where
Champaign County, Foosland
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -88.420

Hail, Champaign

When
April 21, 4:30 PM CST to 4:35 PM CST
Where
Champaign County, 4 mi N of Fisher
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.378, -88.350

Hail, Cumberland

When
April 21, 6:12 PM CST to 6:17 PM CST
Where
Cumberland County, 1.07 mi E of Neoga
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.320, -88.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626264, 626265, 626268, 626267.